Alert archive / California / Wind Advisories in 2024

Wind Advisory 2, NWS Sacramento, CA

January 19, 2024

NWS Sacramento, CA issued this wind advisory at Jan 19, 2024, 10:23 AM PST. It took effect at Jan 19, 2024, 10:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2024, 10:23 AM PST (18:23 UTC)
In effect from
Jan 19, 2024, 10:00 PM PST
Expired
Jan 20, 2024, 6:09 PM PST
In force
20 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

677 
WWUS76 KSTO 191823
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1023 AM PST Fri Jan 19 2024

CAZ018-019-191930-
/O.CAN.KSTO.FG.Y.0006.000000T0000Z-240119T1900Z/
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Fairfield/Suisun, Stockton, and Modesto
1023 AM PST Fri Jan 19 2024

...DENSE FOG ADVISORY IS CANCELLED...

$$

CAZ015-016-066-201400-
/O.NEW.KSTO.WI.Y.0002.240120T0600Z-240121T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
1023 AM PST Fri Jan 19 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST
SATURDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern and central Sacramento Valley including
  Interstate 5 and Northeast Foothills/Sacramento Valley Counties.

* WHEN...From 10 PM this evening to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
243 
WWUS76 KSTO 201015
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
215 AM PST Sat Jan 20 2024

CAZ015-016-066-210000-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-240121T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
215 AM PST Sat Jan 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South wind 15 to 25 mph with gusts up to 40 mph.

* WHERE...Northern half of the Sacramento Valley and adjacent
  Sierra/Cascade foothills.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
377 
WWUS76 KSTO 202012
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1212 PM PST Sat Jan 20 2024

CAZ015-016-066-210300-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-240121T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
1212 PM PST Sat Jan 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South wind 15 to 25 mph with gusts up to 40 mph.

* WHERE...Northern half of the Sacramento Valley and adjacent 
  Sierra/Cascade foothills. 

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
843 
WWUS76 KSTO 210209
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
609 PM PST Sat Jan 20 2024

CAZ015-016-066-210315-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-240121T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
609 PM PST Sat Jan 20 2024

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 1:50 AM PST, 8 hours 33 minutes earlier.

Area forecast discussion, Jan 19, 1:50 AM PST, 8 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
150 AM PST Fri Jan 19 2024

.Synopsis...
Patchy dense fog is possible across the northern San Joaquin
Valleys this morning. An active weather pattern then arrives late
today, lasting into early next week. Periods of moderate to heavy
Valley and foothills rain and high elevation (snow levels
generally 6000 feet or greater) mountain snow are expected with
these periodic systems. There is also a slight (10 to 20%) chance
for isolated Valley thunderstorms on Monday as well.

&&

.DISCUSSION...
High clouds are streaming over the forecast area this morning with
some patchy fog expected, particularly in the Northern San Joaquin
Valley. Exercise caution while traveling this morning and use low
beams in areas of dense fog. Afternoon highs will be in the upper
50s and low 60s in the Valley with 50s and 40s in the foothills
and mountains, with a few degrees cooler later this weekend as
precipitation is ongoing. A weather system will bring rain and
high elevation snow today and continue into early next week with
periods of moderate to heavy rain and mountain snow. Although
still actively precipitating, conditions taper slightly Sunday
morning before re-intensifying late Sunday morning through Monday
morning. Outside of the Northern Sacramento Valley and Coastal
Range, the latter half of this weekend will be the heavier of two
although recent runs have closed the QPF total gap between the two
halves.

Rain will begin along the west side of the Valley mid to late
morning today and progress eastward across the Valley with snow
developing Friday night. Current model runs show heaviest precip.
rates occurring late Saturday morning and afternoon and then again
Sunday afternoon and night. Snow levels will be generally 5500 to
6500 feet throughout the event , rising slightly to 6500 to 7000
feet south of Hwy. 50 on Sunday and Monday. From the Sacramento
Valley to the Northern Sacramento Valley, probabilities of greater
than 2 inches are 45-90%, increasing as you move northward up the
Valley. For the mountains, probabilities of greater than 3 inches
are 60-100% and highest in the Feather River Valley and Northern
Sacramento Valley. Additionally with this system, there is the
potential for some convection along the west side of the Valley
Sunday evening and Monday morning that could enhance rain rates.

This is a warm weather system comparatively to recent storms so
snow is expected to be wet and heavy. Snow will broadly be in two
waves from Friday afternoon to Sunday morning and Sunday morning
through Monday. For elevations greater than 6500 feet,
probabilities of greater than 12 inches are 50-100% and 40-80% for
18 inches. Overall, 2-3 feet of snow are expected by event's end
in higher elevations. Snow will begin to taper off Monday
afternoon and evening but linger throughout the night and next
morning.

Gusty southerly winds accompany the weather system, increasing
Friday night into much of Saturday. In the Valley, strongest gusts
will be Saturday morning with gusts 25 to 35 MPH. Similarly,
mountain wind gusts will be up to 45 MPH and strongest on
Saturday. Be sure to monitor the forecast and weather updates this
weekend as conditions will impact travel and road conditions!

&&
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...

Ensembles and clusters indicate a zonal flow pattern over the
Pacific on Tuesday. A shortwave moves through the area Tuesday
night and Wednesday. Snow levels continue to be high at around
6000 feet or higher and not to impactful. This system looks to
bring generally less than a quarter inch to most of the central
valley with Redding around a half to three quarters of an inch.
Probabilities of at least half an inch of rain range from 10-20%
over the San Joaquin Valley to 25-35% Sacramento area to 35-70%
central and Northern Sac Valley. Mountains range from 40% in the
south to 45-80% north of US-50.

A ridge will build over the region on Thursday to bring dry
weather for the day but a warm front is forecast to spread over
the top of the ridge Thursday night and Friday. Precipitation
chances look best over the central Sacramento valley northward
and over the mountains. Mild daytime high and nighttime low
temperatures are expected though the expected period.

&&

.AVIATION...

Mainly VFR conditions except for the Central Valley, areas
MVFR local IFR in mist and fog through 18z Friday. Surface wind
mainly at or below 12 kts through 03Z Saturday then increasing
overnight to 10 to 20kt with gusts to 25 kts after 03Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through late Monday night
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 6:25 AM PSTDense Fog AdvisorySTO4 hr
Jan 19, 9:41 AM PSTFlood WatchSTO3 days
Jan 19, 12:22 PM PSTWinter Storm WarningSTO3 days

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.